- What is dimethyl fumarate, and how does it work (mechanism of action)?
- What brand names are available for dimethyl fumarate?
- Is dimethyl fumarate available as a generic drug?
- Do I need a prescription for dimethyl fumarate?
- What are the side effects of dimethyl fumarate?
- What is the dosage for dimethyl fumarate?
- Which drugs or supplements interact with dimethyl fumarate?
- Is dimethyl fumarate safe to take if I'm pregnant or breastfeeding?
- What else should I know about dimethyl fumarate?
What is dimethyl fumarate, and how does it work (mechanism of action)?
Dimethyl fumarate is an oral disease-modifying agent used for treating relapsing forms of multiple sclerosis (MS). Teriflunomide (Aubagio), Interferon beta-1a (Avonex), interferon beta-1b (Betaseron), glatiramer acetate (Copaxone), interferon beta-1b (Extavia), fingolimod (Gilenya), mitoxantrone (Novantrone), interferon beta-1a (Rebif), and natalizumab (Tysabri) are other disease modifying agents for multiple sclerosis. Although the exact mechanism of how dimethyl fumarate works is unknown, it is thought to have protective effects on the nervous system and anti-inflammatory properties. Dimethyl fumarate prevents the immune cells from attacking the central nervous system. Dimethyl fumarate reduces the number of annual relapses rate. The FDA approved dimethyl fumarate in March 2013.
What are the side effects of dimethyl fumarate?
The most common side effects associated with dimethyl fumarate treatment are flushing, abdominal pain, diarrhea, and nausea. A decrease in white blood cell count also occurs. Patients should check their baseline white blood cell count or have a recently completed blood cell count (CBC) (within 6 months) before starting treatment. Increase in liver enzymes has also been reported in clinical studies.
Quick GuideMultiple Sclerosis (MS) Symptoms and Treatment
What is the dosage for dimethyl fumarate?
The recommended starting dose is one 120 mg capsule orally twice daily with or without food. After 7 days, the dose should be increased to the recommended maintenance dose of 240 mg twice daily. Dimethyl fumarate capsules should not be crushed, chewed, or sprinkled on food. Dosing should only begin after a recently completed (within 6 months) normal CBC (complete blood count).
Which drugs or supplements interact with dimethyl fumarate?
: No potential drug interactions were identified in clinical studies.
Is dimethyl fumarate safe to take if I'm pregnant or breastfeeding?
It is not known whether Dimethyl fumarate is secreted into breast milk.
What else should I know about dimethyl fumarate?
What preparations of dimethyl fumarate are available?
Delayed-release capsules: 120 mg and 240 mg
How should I keep dimethyl fumarate stored?
Capsules should be stored at 15 C to 30 C (59 F to 86 F). The capsules should be stored in the original container and protected from light.
Multimedia: Slideshows, Images & Quizzes
Multiple Sclerosis (MS) Quiz: Test Your Medical IQ
Multiple Sclerosis is a debilitating neurological condition. Take the MS Quiz to test your knowledge of the causes, symptoms,...
Picture of Multiple Sclerosis Symptoms
Symptoms of multiple sclerosis may be single or multiple and may range from mild to severe in intensity and short to long in...
Picture of Multiple Lentigines Syndrome (Back)
Multiple lentigines syndrome is also known as LEOPARD syndrome, a genetic syndrome transmitted in an autosomal dominant manner...
Picture of Multiple Lentigines Syndrome (Face)
The LEOPARD syndrome is caused by mutations in the gene for protein-tyrosine phosphatase, nonreceptor-type, 11 (PTPN11). See a...
Multiple Sclerosis (MS) Symptoms and Treatment
Learn about multiple sclerosis (MS) causes, symptoms, and treatment for this autoimmune disease that attacks the nerves of the...
Related Disease Conditions
Multiple Sclerosis (MS) Symptoms, Causes, Treatment, Life Expectancy
Multiple sclerosis or MS is an autoimmune disorder in which brain and spinal cord nerve cells become demyelinated. This damage...
Alternative Treatment for MS (CAM for MS)
The term alternative therapy, in general, is used to describe any medical treatment or intervention that has not been...
Multiple Sclerosis Early Symptoms and Signs (Early, Body Areas Affected)
Multiple sclerosis (MS) symptoms vary from person to person, and can last for days to months without periods of remission....
Is MS Contagious? (Multiple Sclerosis)
Multiple sclerosis, or MS, is a degenerative disease of the covering around the nerves in the central nervous system (CNS)....
Treatment & Diagnosis
Medications & Supplements
- acetaminophen (Tylenol, Tylenol Arthritis Pain, Tylenol Ext, Little Fevers Children's Fever/Pain)
- aspirin (acetylsalicylic acid, Bayer, Ecotrin, and others)
- ibuprofen (Advil, Children's Advil/Motrin, Medipren, Motrin, Nuprin, PediaCare Fever, and others)
- prednisone (Prednisone Intensol, Rayos) Corticosteroid
- diazepam (Valium, Diastat, Acudial, Diastat Pediatric, Diazepam Intensol)
- clonazepam (Klonopin)
- methylprednisolone, Medrol, Depo-Medrol, Solu-Medrol
- amantadine (Symmetrel - Discontinued)
- baclofen (Gablofen, Lioresal)
- natalizumab - injection, Tysabri
- mitoxantrone (Novantrone)
- dantrolene - oral, Dantrium
- Antidepressants (Depression Medications)
- fingolimod, Gilenya
- dalfampridine, Ampyra
- teriflunomide (Aubagio)
Prevention & Wellness
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
REFERENCE: FDA Prescribing Information.
Top dimethyl fumarate Related Articles
Acetaminophen is a drug that reduces fever and relieves pain. It is available alone, or in combination with hundreds of other drugs available both over-the-counter (without a prescription) or that that may require a prescription from your doctor, for example, acetaminophen and hydrocodone (Vicodin, Norco) or acetaminophen and oxycodone (Percocet).
Acetaminophen treats a variety of diseases or other medical problems that cause pain or fever. Examples of conditions acetaminophen treats include, headache, minor arthritis pain, back pain, tooth pain, menstrual cramps, PMS, osteoarthritis, common cold, tension headache, chronic pain, hip pain, shoulder and neck pain, sore throat, sinus infection, teething, TMJ, bites and stings, and sprains and strains.
Acetaminophen generally has no side effects when taken as prescribed. When side effects are experienced, the most common are headache, rash, and nausea.
In 2014, the FDA recommended that doctors and other health care professionals only prescribe acetaminophen in doses of 325 mg or less. This warning highlights the potential for allergic reactions, for example, face, mouth, and throat swelling, difficulty breathing, itching, or rash. This action also will help reduce the risk of severe liver injury and serious allergic reactions associated with this drug. Other possible serious side effects adverse effects include anemia, kidney damage, thrombocytopenia (a reduced number of platelets in the blood), and liver problems.
Other patient information. Do not take more than one product that contains acetaminophen at the same time. Do not take more than one acetaminophen-containing drug than directed. Do not drink alcohol while taking medicine that contains acetaminophen due to severe liver damage.
REFERENCE: FDA Prescribing Information.
acetylsalicylic acidAspirin (Aspirin, Arthritis Foundation Safety Coated Aspirin, Bayer Aspirin, Bayer Children's Aspirin, Ecotrin, and many others) is a NSAID used to treat fever, pain, and inflammation in the body that results from forms of arthritis, and soft tissue injuries. Aspirin is also used for decreasing the risk of heart attacks and strokes. Side effects, drug interactions, pregnancy information, and pregnancy safety information should be reviewed prior to taking any medication.
Alternative Therapy for Multiple SclerosisThe term alternative therapy, in general, is used to describe any medical treatment or intervention that has not been scientifically documented or identified as safe or effective for a specific condition. Alternative therapy encompasses a variety of disciplines that range from diet and exercise to mental conditioning to lifestyle changes.
amantadineAmantadine, (Symmetrel - Discontinued) is prescribed for the prevention and treatment of infections with influenza A. Amantadine is also prescribed to control the symptoms of Parkinson's disease and for the treatment of drug-induced extrapyramidal symptoms.
baclofenBaclofen, (Gablofen, Lioresal, [Kemstro has been discontinued]) is a medication prescribed for the treatment of spasms of skeletal muscles, muscle rigidity, muscle clonus, and pain caused by disorders like multiple sclerosis. Side effects, drug interactions, warnings and precautions, and pregnancy safety information should be reviewed prior to taking any medication.
Clonazepam (Klonopin) is an prescription medication used to treat panic disorder, certain types of seizures, Lennox-Gastaut syndrome, and the short-term relief of anxiety. Side effects include
Drug interactions, dosage, pregnancy and breastfeeding safety information should be reviewed prior to taking this medication.
Diazepam (Valium, Diastat Acudial, Diastat, Diazepam Intensol) is a drug prescribed for the treatment of anxiety disorders; and agitation, tremors, delirium, seizures and hallucinations that result from alcohol withdrawal. Side effects include:
Multiple drug interactions, dosage, and pregnancy and breastfeeding safety should be reviewed prior to taking this medication.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used to reduce mild to moderate pain, inflammation, and fever. Ibuprofen works by blocking an enzyme that makes prostaglandin (a hormone-like substance that participates in a variety of body functions), which results in lower levels of prostaglandins in the body. Lower levels of prostaglandins reduce pain, inflammation, and fever.
Ibuprofen is prescribed to treat diseases and conditions that cause mild to moderate pain, fever, and inflammation. For example, Pain from strains and sprains; pain from cuts, scrapes, and puncture wounds; muscle aches and pains; tooth pain; common cold; mild headache; some arthritis conditions; joint pain; and to reduce fever.
Common side effects of ibuprofen include, diarrhea, constipation, nausea, heartburn, belly pain, drowsiness, headaches, tinnitus (ringing in the ears), and mild rash.
More serious side effects and adverse effects include, increased bleeding after injury, stomach ulcers, impaired kidney function, severe allergic reaction (anaphylaxis), blood clots, heart attack, heart failure, and high blood pressure.
The maximum dose prescribed under a doctor's care is 3.2 g daily. Otherwise, the over-the-counter (OTC) maximum daily dose is 1.2 g daily. Dosage depends upon the age, weight, and any current medical conditions of the patient. Several drugs interact with ibuprofen so check with your doctor, pharmacist, or other health care professional with questions in regard to this drug. Doctors don't know if it is safe to take ibuprofen if your are pregnant, therefore it is not recommended if you are pregnant. According to the American Academy of Pediatrics, ibuprofen is safe to take while breastfeeding.
REFERENCE: FDA Prescribing Information.
interferonInterferons are a family of natural occurring proteins. Interferons are used to treat many diseases that involve the immune system for example, cancers, hepatitis, AIDS, multiple sclerosis (MS), genital and perianal warts, and granulomatous disease. Side effects, drug interactions, warnings and precautions and patient safety information should be reviewed prior to taking any medication.
Is MS Contagious Multiple Sclerosis Transmission
Multiple sclerosis, or MS, is a degenerative disease of the covering around the nerves in the central nervous system (CNS). Researchers and doctors don't know the exact cause, but many theorize that it may be due to:
- Environmental triggers
- An autoimmune disease
- Viruses (infections)
Symptoms of MS include:
- Vision changes
- Heat intolerance
- Slurred speech
- Sexual dysfunction
- Urinary incontinence
There's no vaccine or cure for MS, but the progression and symptoms of the disease can be treated.
methylprednisoloneMethylprednisolone (Medrol, Depo-Medrol, Solu-Medrol) is a medication prescribed to patients to suppress inflammation from a variety of conditions and diseases. Side effects, drug interactions, dosage, and pregnancy safety information should be reviewed prior to taking this medication.
MS (Multiple Sclerosis) Symptoms and Treatments
Multiple sclerosis (MS) symptoms vary from person to person, and can last for days to months without periods of remission. Symptoms of MS include sexual problems and problems with the bowel, bladder, eyes, muscles, speech, swallowing, brain, and nervous system. The early symptoms and signs of multiple sclerosis usually start between age 20 and 40. MS in children, teens, and those over age 40 is rare. Treatment options for multiple sclerosis vary depending on the type and severity of symptoms. Medications may be prescribed to manage MS symptoms.
Multiple Lentigines Syndrome (Back)Multiple lentigines syndrome is also known as LEOPARD syndrome, a genetic syndrome transmitted in an autosomal dominant manner that is named for its characteristic features. See a Multiple Lentigines Syndrome (Back) and learn more about the health topic.
Multiple Sclerosis (MS)Multiple sclerosis or MS is an autoimmune disorder in which brain and spinal cord nerve cells become demyelinated. This damage results in symptoms that may include numbness, weakness, vertigo, paralysis, and involuntary muscle contractions. Different forms of MS can follow variable courses from relatively benign to life-threatening. MS is treated with disease-modifying therapies. Some MS symptoms can be treated with medications.
Take the MS QuizMultiple Sclerosis is a debilitating neurological condition. Take the MS Quiz to test your knowledge of the causes, symptoms, risks and treatments.
MS SlideshowLearn about multiple sclerosis (MS) causes, symptoms, and treatment for this autoimmune disease that attacks the nerves of the central nervous system and damages myelin affecting the brain and spinal cord.
Prednisone is a drug that belongs to the corticosteroid drug class, and is an anti-inflammatory and immune system suppressant. It's used to treat a variety of diseases and conditions, for example: inflammatory bowel disease (Crohn's disease and ulcerative colitis), lupus, asthma, cancers, and several types of arthritis.
Common side effects are weight gain, headache, fluid retention, and muscle weakness. Other effects and adverse events include glaucoma, cataracts, obesity, facial hair growth, moon face, and growth retardation in children. This medicine also causes psychiatric problems, for example: depression, insomnia, mood swings, personality changes, and psychotic behavior. Serious side effects include reactions to diabetes drugs, infections, and necrosis of the hips and joints.
Corticosteroids like prednisone, have many drug interactions; examples include: estrogens, phenytoin (Dilantin), diuretics, warfarin (Coumadin, Jantoven), and diabetes drugs. Prednisone is available as tablets of 1, 2.5, 10, 20, and 50 mg; extended release tablets of 1, 2, and 5mg; and oral solution of 5mg/5ml. It's use during the first trimester of pregnancy may cause cleft palate. This medicine is secreted in breast milk and can cause side effects in infants who are nursing. You should not stop taking prednisone abruptly because it can cause withdrawal symptoms and adrenal failure. Talk with your doctor, pharmacist, or other medical professional if you have questions about beta-blockers. Talk with your doctor, pharmacist, or other medical professional if you have questions about prednisone.
If you notice other effects not listed above, contact your doctor or pharmacist. In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.